Heavy Rain, Greeley
- When
- October 2, 2:00 PM CST to October 3, 1:00 AM CST
- Where
- Greeley County, 4.65 mi NW of Wolbach
- Property damage
- $250,000
- Reported by
- CoCoRaHS
- Coordinates
- 41.450, -98.460
A rainfall total of 8.46 inches occurred.
Although this Wednesday afternoon started out with a fairly low-key development of isolated strong to severe thunderstorms in northern portions of South Central Nebraska, this convective event ended up being one of the most significant heavy rain episodes of 2013 for much of the northeast two-thirds of the 24-county area, highlighted by a small zone of 8+ inch rainfall in southeastern Greeley…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
Although this Wednesday afternoon started out with a fairly low-key development of isolated strong to severe thunderstorms in northern portions of South Central Nebraska, this convective event ended up being one of the most significant heavy rain episodes of 2013 for much of the northeast two-thirds of the 24-county area, highlighted by a small zone of 8+ inch rainfall in southeastern Greeley County. In terms of actual severe weather, this event was small in scale, featuring only a handful of quarter to golf ball size hail reports in southern Greeley and northwestern Howard counties during the late afternoon and early evening, with the largest hail stones reported four miles south of Greeley at 535 pm CDT. However, as the large hail threat diminished by sunset, heavy rainfall took over as the main story for the next several hours lasting well into Thursday morning the 3rd, as the initially isolated development in northern counties morphed into a slow-moving, southward-drifting linear mesoscale convective system (MCS). By the time all convection finally exited South Central Nebraska shortly before sunrise on the 3rd, most places generally northeast of a line from Loup City-Gibbon-Blue Hill-Superior had received at least 2-3 of rain, but with a corridor of higher amounts generally 4-6 concentrated across much of Adams, northwestern Nuckolls and southwestern Clay counties. Within these counties, just a few of the highest reported rainfall totals included 6.35 a few miles south of Juniata and 4.75 a few miles south of Trumbull. At Hastings Municipal Airport, 3.49 of the storm total of 4.13 fell on the calendar day of Oct. 3rd, shattering the previous record for highest rainfall on any given day in October (2.95 on Oct. 16, 1968). Of even greater significance, however, was the incredible amount of rain that fell mainly between 4-9pm CDT within a small portion of southeastern Greeley County. Despite limited ground-truth from the epicenter of heavy rainfall in that area, an observer five miles northwest of Wolbach measured 8.46, and radar estimates suggested that even higher amounts might have fallen roughly 4-8 miles northeast of Wolbach. Although several counties in South Central Nebraska undoubtedly experienced short-term flooding issues from this event including lowland flooding and damage to rural roads, specific flooding reports were fairly limited. However, a few known reports included water running across several county roads in southeastern Greeley County, and also water up to the hood of a vehicle on Highway 92 east of Ashton near the Sherman-Howard County line. Fortunately, a stretch of predominantly dry weather during the preceding few weeks likely mitigated more significant flooding on larger creeks and rivers. As for thunderstorm winds during this event, there were no known-instances of severe-criteria gusts, although a RAWS sensor in western Clay County clocked a near-severe gust to 54 MPH.
Taking a closer look at event timing, the initial development of localized strong to severe storms got underway within primarily Sherman, Howard, Valley and especially southern Greeley counties between 3-7 pm CDT. During these early stages, several very slow-moving to nearly stationary multicell storms dumped heavy rainfall and isolated large hail over many of the same areas. Then between 7-10 pm CDT, the initial storm clusters finally started sinking slowly southward toward the Interstate 80 corridor, while gradually expanding in coverage and elongating into a west-southwest to east-northeast linear system. From about 10 pm to 1 am CDT, the MCS propagated slowly southward across Interstate 80 and into counties along Highway 6 from near Holdrege to Geneva. During the pre-dawn hours of the 3rd, widespread convection continued drenching primarily those counties south of Interstate 80 and near/east of Highway 281, with backbuilding along the western edge of the complex resulting in the enhanced rainfall totals over Adams County and vicinity. Finally, between 6-7 am CDT, the back edge of weakening convection departed the eastern fringes of the local area, ending nearly 16 consecutive hours of thunderstorm activity within South Central Nebraska. On the synoptic scale aloft this was a fairly weakly-forced event, as South Central Nebraska resided under relatively weak west-southwest mid-upper level flow, downstream from a larger scale trough organizing over the Pacific Northwest and Northern Rockies. However, a low-level focus for convective development existed in the form of a southwest-northeast oriented cold front that roughly bisected Nebraska during the late afternoon and evening hours. The initial mid-late afternoon storms flared up near this frontal boundary, aided by forcing from a subtle shortwave trough passing through the area. During these early stages, mesoscale severe weather parameters within the local area featured fairly modest mixed-layer CAPE values of 1000-1500 J/kg and generally no more than 30 knots of 0-6 kilometer vertical wind shear. However, the combination of the weak shear environment featuring mid-upper level flow nearly parallel to the surface front, along with seasonably-high low level moisture reflected by surface dewpoints in the low-mid 60s F, fostered the slow storm movement and resultant heavy rainfall. As the night wore on, the southward expansion of the MCS was aided by the development of a south-southwesterly low level jet that ramped up to around 40 knots at 850 millibars, enhancing moisture transport into the area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Oct 2, 10:24 AM CST, 3 hours 36 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 1124 AM CDT WED OCT 2 2013 .SHORT TERM...(TODAY AND TONIGHT) ISSUED AT 442 AM CDT WED OCT 2 2013 PRIMARY FORECAST CONCERN THROUGH THE SHORT TERM LIES WITH INCREASING PRECIPITATION CHANCES. UPPER LEVEL FLOW ACROSS THE PLAINS HAS BECOME A BIT MORE SOUTHWESTERLY OVERNIGHT...WITH WEAK RIDGING OVER THE SERN CONUS AND A LOW PRESSURE SYSTEM MAKING ITS WAY TOWARD THE PAC NW COAST. SATELLITE IMAGERY SHOWS SOME LOWER LEVEL SCATTERED STRATUS SLIDING THROUGH MAINLY SERN PORTIONS OF THE CWA...WHILE UPPER LEVEL CLOUDS ARE AFFECTING THE WEST...SO HAVE MOSTLY CLEAR TO PARTLY CLOUD SKIES. AT THE SURFACE...ITS A FAIRLY WEAK PATTERN IN PLACE...WITH HIGH PRESSURE EXTENDING FROM MN SOUTH TOWARD THE SERN COAST...WITH LOW PRESSURE OVER THE ROCKIES/HIGH PLAINS. THIS IS KEEPING WINDS E/SERLY THIS MORNING...WITH SPEEDS IN THE 5 TO 10 MPH RANGE. THE MAIN STORY THROUGH THE SHORT TERM PERIOD...MAINLY LATER THIS AFTERNOON THROUGH TONIGHT...LIES WITH THE ARRIVAL OF A WEAK UPPER LEVEL SHORTWAVE DISTURBANCE SHIFTING NORTHEAST OUT OF THE ROCKIES INTO THE AREA...BRINGING SHOWER/THUNDERSTORM CHANCES TO THE ENTIRE CWA. WHILE AM EXPECTING THE FIRST HALF OF THE DAY TO BE QUIET AND PROBABLY EVEN THE EARLY AFTERNOON...ACTIVITY IS EXPECTED TO BEGIN TO DEVELOP MID/LATE AFTERNOON...MAINLY ALONG A SFC FRONTAL BOUNDARY APPROACHING FROM THE NORTHWEST...AS THE WAVE APPROACHES AND TEMPS GET CLOSE/TO REACH CONVECTIVE TEMPS. HIGHS ARE EXPECTED TO REACH INTO THE LOW/MID 80S. LATEST MODEL RUNS ARENT IN TOO BAD OF AGREEMENT WITH THE TIMING OF THIS FRONT...WHICH IS BEING PUSHED BY ENERGY OVER THE NORTHERN ROCKIES....AND BY 00Z THIS EVENING LOOKS TO BE STARTING TO WORK ITS WAY INTO THE NW CORNER OF THE CWA. ACTIVITY IS EXPECTED TO INCREASE IN COVERAGE AS GET INTO THE EVENING/OVERNIGHT HOURS...THE UPPER LEVEL CONTINUES TO MOVE IN...THE SFC FRONT SLIDES SOUTH THROUGH THE CWA...AND LIFT IS ALSO ENHANCED BY AN INCREASED S/SWRLY LOW LEVEL JET EXPECTED TO NOSE INTO THE AREA. HAD INHERITED LIKELY POPS SLIDING THROUGH THE CWA DURING THE OVERNIGHT HOURS...AND ONLY MADE SOME MINOR ADJUSTMENTS TO THOSE POPS. STILL CONCERNED ABOUT THE POTENTIAL FOR SOME STRONG TO POTENTIALLY SEVERE THUNDERSTORMS...OVERALL DEEP LAYER SHEAR ISNT EXACTLY NOTABLE...MODELS DO CONTINUE TO SHOW THE POTENTIAL FOR SOME MODEST INSTABILITY TO DEVELOP THIS AFTERNOON/EVENING...AS MOISTURE INCREASES THROUGH THE DAY AHEAD OF THE SFC FRONT. .LONG TERM...(THURSDAY THROUGH TUESDAY) ISSUED AT 442 AM CDT WED OCT 2 2013 THERE ARE NUMEROUS FORECAST CONCERNS IN THE DAYS AHEAD. THIS IS A BIG SYNOPTIC STORM SYSTEM THAT WILL HAVE A SIGNIFICANT IMPACT ON OUR WEATHER THROUGH AT LEAST THIS WEEKEND. WE WILL SEE THE FULL GAMUT STARTING WITH WARM TEMPERATURES AND POSSIBLE SEVERE THUNDERSTORMS...A TRANSITION TO COLD RAIN...AND EVENTUALLY THE COOLEST WEATHER THUS FAR THIS SEASON RESULTING IN MAYBE EVEN OUR FIRST FROST AS THE STORM PULLS AWAY. THURSDAY...THE COLD FRONT WILL START THE DAY TO THE NORTHWEST OF OUR FORECAST AREA BUT SHOULD ENTER OUR NORTHWEST ZONES BY LATE AFTERNOON. HIGH TEMPERATURES AHEAD OF THE FRONT ACROSS OUR SOUTHEAST ZONES...ESPECIALLY SOUTH OF THE THE TRI CITIES COULD EASILY REACH THE LOWER TO MID 80S. HOWEVER...TEMPERATURES MAY BEGIN TO FALL DURING THE AFTERNOON ACROSS NORTHWESTERN ZONES ONCE THE FRONT PASSES THROUGH. TIMING OF THE FRONT WILL BE EVERYTHING AND THERE WILL LIKELY BE A SHARP 15 TO 20 DEGREE TEMPERATURE GRADIENT ALONG THE COLD FRONT. THE ATMOSPHERE WILL BECOME VERY UNSTABLE DURING THE AFTERNOON HOURS...AND WIND SHEAR WILL BE NOTICEABLY STRONGER THAN ON WEDNESDAY AS THE UPPER LEVEL TROUGH WILL NOW BE NOSING INTO THE PLAINS. THEREFORE...THUNDERSTORMS...SOME SEVERE...WILL BE POSSIBLE IN THE WARM SECTOR AND ESPECIALLY RIGHT ALONG AND JUST NORTH OF THE SFC FRONT AS THE LOW LEVEL JET BEGINS TO INCREASE DURING THE EVENING HOURS. THE NOSE OF THE LOW LEVEL JET WOULD PLACE THE GREATEST THREAT OF STRONG TO SEVERE THUNDERSTORMS OVER OUR NORTHEASTERN CWA...AREAS NORTHEAST OF THE TRI CITIES. FRIDAY...FORECAST MODELS BEGIN TO DIVERGE SIGNIFICANTLY WITH REGARD TO THE SPEED AT WHICH THE UPPER LEVEL STORM SYSTEM WILL TRACK ACROSS THE PLAINS. THE 00Z ECMWF IS THE SLOWEST...WHILE THE 00Z GFS AND 06Z NAM ARE MUCH QUICKER. THE SLOWER ECMWF WOULD KEEP OUR FAR EASTERN ZONES IN THE WARM SECTOR THROUGH FRIDAY AFTERNOON...WHICH WOULD RESULT IN A CONTINUED CHANCE OF SEVERE THUNDERSTORMS ON FRIDAY ACROSS OUR EAST. HOWEVER...THE FASTER GFS AND NAM WOULD FORCE THE MOIST WARM SECTOR INTO FAR EASTERN NEBRASKA OR IOWA AND OUR AREA WOULD HAVE VIRTUALLY NO CHANCE OF STRONG TO SEVERE STORMS. THESE SYSTEMS DO TEND TO SLOW DOWN A BIT AND WILL LEAN TOWARDS THE SLOWER ECMWF SOLUTION. HIGH TEMPERATURES WILL RANGE FROM THE 50S IN OUR NORTHWEST TO THE MID 70S OVER OUR SOUTHEAST. IF THE FRONT REALLY SLOWS DOWN...SOUTHEASTERN ZONES MAY BE EVEN WARMER. COLD RAIN SHOWERS WILL BE POSSIBLE BEHIND THE COLD FRONT...BUT ANY PRECIPITATION BEHIND THE FRONT WILL LIKELY BE RATHER LIGHT. SATURDAY...THE GFS REMAINS FASTER AND LIKELY TOO FAST IN MOVING THE SYSTEM OUT. WILL LEAN ON THE 00Z ECMWF...BUT THE MAIN STORY HERE IS THAT WE WILL LARGELY BE IN THE DRY SLOT OF THIS STORM WITH MUCH OF THE COLD RAIN AND EVEN SNOW TO OUR WEST ON THE COLD SIDE OF THE SYSTEM ACROSS THE WESTERN NEBRASKA SANDHILLS INTO SOUTH DAKOTA. CERTAINLY NOT FORECASTING ANY SNOW ACROSS OUR AREA AT THIS TIME...BUT IT WILL BE COLD COMPARED TO ANYTHING WE HAVE SEEN THUS FAR THIS SEASON. HIGH MAY NOT GET OUT OF THE 40S ACROSS MANY OF OUR NEBRASKA ZONES AND THE WIND WILL BE GUSTY. SUNDAY...THERE IS SOME QUESTION AS TO HOW QUICKLY WE WILL CLEAR OUT SATURDAY NIGHT/SUNDAY MORNING. IF WE CLEAR OUT RAPIDLY THEN A FROST WILL BE POSSIBLE. HOWEVER...IF THE STORM SYSTEM MOVES OUT AS SLOW AS THE 00Z ECMWF IS SHOWING THEN WE COULD STILL BE STUCK IN THE CLOUDS AND LOWS COULD REMAIN A BIT ABOVE FREEZING. WILL CONTINUE TO CARRY FROST IN THE GRIDS FOR MOST AREAS TO BE ON THE SAFE SIDE AND TO PROVIDE A HEADS UP THAT A FROST IS AT LEAST SOMEWHAT POSSIBLE BY SUNDAY MORNING. TEMPERATURES SHOULD QUICKLY BEGIN TO MODERATE BY SUNDAY AFTERNOON BACK INTO THE 60S WITH SUNSHINE AND DRY CONDITIONS. MONDAY AND TUESDAY...DRY AND WARMER CONDITIONS ARE EXPECTED BETWEEN STORM SYSTEMS. THERE IS ANOTHER STORM SYSTEM IN THE WORKS THAT MAY BE WORTH WATCHING BY WEDNESDAY OR THURSDAY JUST BEYOND THE FORECAST VALID PERIOD. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON) ISSUED AT 1115 AM CDT WED OCT 2 2013 A COLD FRONTAL BOUNDARY WILL ADVANCE SOUTHEAST FROM WESTERN SOUTH DAKOTA AND NEBRASKA THIS AFTN AND EVENING...AND THE FRONT WILL BE THE FOCUS FOR TSTM DEVELOPMENT. TSTMS ARE FAVORABLE FOR THE TERMINAL FM EVENING INTO THE FIRST PART OF THE NIGHT. THE BOUNDARY WILL STALL RIGHT AROUND THE TERMINAL INTO THURSDAY MORNING WITH WINDS BECOMING LIGHT AND VARIABLE. STRATUS WILL SETTLE IN BY MORNING WITH CIGS DROPPING TO IFR AND POTENTIALLY IFR AND SOME VSBY RESTRICTIONS IN BR/DZ ARE ALSO POSSIBLE. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && SHORT TERM...ADO LONG TERM...WESELY AVIATION...FAY
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 651 AM CDT WED OCT 2 2013 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 031200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 651 AM CDT WED OCT 2 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT. MINOR FLOODING WILL CONTINUE ALONG THE PLATTE RIVER TODAY...PRIMARILY BETWEEN ELM CREEK AND ALDA. PLEASE REFER TO THE LATEST FLOOD WARNING PRODUCT FOR ADDITIONAL INFORMATION. LATE THIS AFTERNOON...THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS PORTIONS OF THE OUTLOOK AREA...BEFORE BECOMING MORE WIDESPREAD DURING THE EVENING AND OVERNIGHT HOURS. SOME THUNDERSTORMS COULD BE ON THE STRONG SIDE...AND AN ISOLATED SEVERE THUNDERSTORM ALSO CANNOT BE COMPLETELY RULED OUT. HAIL NEAR THE SIZE OF QUARTERS AND WIND GUSTS NEAR 60 MPH WOULD BE THE PRIMARY HAZARDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THUNDERSTORMS WILL BE POSSIBLE ACROSS MUCH OF THE OUTLOOK AREA THURSDAY THROUGH FRIDAY EVENING. SOME OF THESE THUNDERSTORMS MAY BE STRONG TO SEVERE WITH THE BEST CHANCE OF SEVERE THUNDERSTORMS ON THURSDAY BEING NORTHEAST OF A LINE FROM KEARNEY...TO CLAY CENTER...TO GENEVA NEBRASKA. THE BEST CHANCE OF SEVERE THUNDERSTORMS ON FRIDAY WILL BE TO THE EAST OF A LINE FROM OSCEOLA...TO NELSON NEBRASKA...TO GLEN ELDER KANSAS. SATURDAY NIGHT INTO SUNDAY MORNING...A CHILLY AIR MASS WILL DESCEND INTO THE REGION BEHIND THE DEPARTING STORM SYSTEM. THERE IS STILL PLENTY OF UNCERTAINTY...BUT IF SKIES ARE ABLE TO CLEAR OUT THEN THE FIRST FROST OF THE SEASON WILL BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION SHOULD NOT BE NEEDED THROUGH TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE)
The Grand Island radar (KUEX), 126 km away, was scanning. The volume nearest the first event began at 19:59 UTC.
27 heavy rain, 5 hail, 1 flash flood, 1 flood. Local standard time, as filed.
A rainfall total of 8.46 inches occurred.
A rainfall total of 3.16 inches occurred. Penny size hail also fell around 630 pm CDT. The time of the hail is estimated by radar data and other nearby reports.
A rainfall total of 3.16 inches occurred.
A rainfall total of 6.60 inches occurred. This report was relayed via KHAS-TV.
Hail occurred within heavy rain.
Quarter size hail occurred within heavy rain.
Quarter to golf ball size hail occurred with some rain.
Quarter to half dollar size hail occurred with rain mixed in.
Quarter to ping pong size hail occurred. Moderate to heavy rain also occurred.
Creeks were running full across southeastern Greeley County. Water was running across many county roads. One county road was impassable and had to be closed due to high water.
This report was posted to the KHAS-TV facebook page around midnight CDT. A KHAS viewer reported driving into flood waters on Highway 92, just east of Ashton. Water was over the hood of the vehicle and caused the vehicle to stall.
A rain total of 4.32 inches fell.
A rain total of 4.27 inches occurred.
A rainfall total of 5.92 inches occurred.
A rainfall total of 3.45 inches occurred.
A rainfall total of 3.12 inches occurred.
A rainfall total of 6.35 inches occurred.
A rainfall total of 5.40 inches occurred.
A rainfall total of 4.75 inches occurred.
A rainfall total of 3.24 inches occurred.
A rain total of 4.10 inches fell.
A rainfall total of 4.16 inches occurred.
A rainfall total of 4.75 inches occurred.
A rainfall total of 3.45 inches occurred.
A rain total of 4.13 inches occurred at Hastings Municipal Airport (official Hastings rainfall total). Of this total rainfall, 3.49 inches fell on the calendar day of Oct. 3rd, which set a new Hastings daily rainfall record for any day in October, eclipsing the previous mark of 2.95 on Oct. 16, 1968. The event-total was also the second-highest two-day October rainfall on record, falling just short of 4.25 that fell on Oct. 16-17, 1968.
A rainfall total of 5.12 inches occurred.
A rainfall total of 4.29 inches occurred.
A rainfall total of 4.96 inches occurred.
A rainfall total of 3.26 inches occurred.
A rainfall total of 3.72 inches occurred.
A rainfall total of 3.09 inches occurred.
A rain total of 4.10 inches occurred.
A rainfall total of 3.82 inches occurred.
A rainfall total of 3.40 inches occurred.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2013Every state in 2013This day in weather historyWarnings in Nebraska, October 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 477592, 477609, 477610, 477591, 477188, 477190, 477191, 477193, 477196, 477179, 477182, 477574, 477576, 477587, 477588, 477589, 477593, 477594, 477597, 477608, 477579, 477599, 477600, 477606, 477577, 477595, 477596, 477601, 477603, 477604, 477611, 477578, 477602, 477607.